Alert archive / Alabama / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 63, NWS Birmingham, AL

March 23, 2025Lamar County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 23, 2025, 9:08 PM CDT for Lamar County, Alabama. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2025, 9:08 PM CDT (02:08 UTC)
Expired
Mar 23, 2025, 10:15 PM CDT
In force
67 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 25 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 5:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2025-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2025-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2084 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:18 PM CDT, 2 hours 50 minutes earlier. Its key messages:

  • Updated at 602 PM CDT SUN MAR 23 2025
  • There is a Level 2 of 5 risk for severe storms containing isolated damaging winds and large hail, Sunday night into early Monday morning across northern and western portions of Central Alabama.
Area forecast discussion, Mar 23, 6:18 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
618 PM CDT Sun Mar 23 2025

...New SHORT TERM, AVIATION...

.KEY MESSAGES...
Updated at 602 PM CDT SUN MAR 23 2025

 - There is a Level 2 of 5 risk for severe storms containing
   isolated damaging winds and large hail, Sunday night into
   early Monday morning across northern and western portions of
   Central Alabama.

&&

.SHORT TERM...
(Tonight through Monday)
Issued at 602 PM CDT SUN MAR 23 2025

A Severe Thunderstorm Watch has been issued for northwestern
portions of Central Alabama through midnight. Damaging winds,
large hail, and tornadoes are all possible. Make sure you have
multiple ways to receive warnings through the night.

95/Castillo

Previous short-term discussion:
(This evening through Monday)
Issued at 136 PM CDT SUN MAR 23 2025

This afternoon.

A zonal flow pattern prevails in the mid levels over the forecast
area this afternoon while amplified shortwave ridging is over the
Eastern Ohio River Valley while a potent trough was over the
Northern and Central Plains. A surface cold front extends from a
surface low centered across Eastern Wisconsin southward into the
Ozarks of Northwest Arkansas and stretched southwest back into
Southwest Texas.

Expect increasing clouds from the northwest through the rest of
the afternoon hours as the cold front to our northwest advances
southeast toward the forecast area. Favorable upper air support at
jet level along with some shortwave disturbances progged to move
northeast over the area in addition to warm surface temperatures
and increasing low-level moisture will support an environment
favorable for low (15-30%) chances of shower and thunderstorm
activity across the northwest portions of the area later this
afternoon. Some of the thunderstorms may become severe with
damaging winds up to 60 mph and hailstones up to quarter in size.
A level 1 of 5 risk is forecast across all but the southeast
portion of the area and a level 2 of 5 risk across the far
northwest counties. Winds will increase from the south through the
afternoon with speeds from 12-24 mph with gusts as high as 30 mph
possible, especially in the higher terrain north. High
temperatures will range from the mid 70s northwest and across the
higher elevations east to readings around 80 across the southwest.

Tonight.

The base of the broad mid-level trough will become centered over
the Lower Mississippi River Valley Region tonight while continued
favorable upper-level conditions and a warm and unstable enough
lower level environment will continue to support some severe
thunderstorms with damaging winds up to 60 mph and hailstones up
to quarter in size. A level 1 of 5 risk will remain across all but
the southeast portion of the area and a level 2 of 5 risk will
continue across the far northwest counties. The surface cold front
will advance further southeast, entering into the northwest
corner of the state late tonight and pushing southeast toward the
Interstate 59 corridor by sunrise Monday morning.

Further increasing clouds with a high (70-90%) chance for shower
and thunderstorm activity is forecast for areas near and northwest
of Interstate 85 with a medium (40-60%) chance for showers and
thunderstorms across the far southeast counties overnight. Winds
will become southwest at 7-14 mph. Low temperatures will range
from around 50 far northwest to near 60 southwest.

Monday.

A closed upper low will become centered over the Eastern Great
Lakes while the base of the mid-level broad trough will swing east
of the area during the day on Monday. The surface cold front will
decelerate as it continues moving southeast, barely clearing the
forecast area by Monday evening.

Shower and thunderstorm activity will become increasingly
confined to the southeast portion of the forecast area through the
morning hours on Monday, followed by a return to dry conditions
areawide by mid to late afternoon. Cloud cover will gradually
decrease from the northwest through the afternoon hours. Winds
will become northwest behind the surface cold front with speeds
from 5-10 mph. High temperatures will range from around 70 far
north and across the higher elevations east to the mid 70s south
and southwest.

05

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 111 PM CDT SUN MAR 23 2025

No changes to the extended is needed through Friday. The next
system, next weekend will need to be monitored, but right now
there are some significant disagreements in the synoptic pattern
between models. Either way, we should see an increase in showers
and storms through the end of the month.

16

Previous long-term discussion:
(Monday night through Saturday)
Issued at 347 AM CDT SUN MAR 23 2025

Dry conditions are expected Monday night through Thursday due to
northwesterly flow at 500 mb. A brief cool down is expected
Wednesday night and Thursday as a dry front moves through the
region. Residual dry air will linger into Friday as the pattern
transitions to a south/southwest flow regime. Moisture return will
increase on Saturday ahead of a shortwave ejecting toward the
Mississippi Valley, perhaps leading to showers and thunderstorms
in our area on Saturday afternoon and evening.

87/Grantham

&&

.AVIATION...
(00Z TAFS)
Issued at 602 PM CDT SUN MAR 23 2025

VFR conditions are currently in place across all terminals. Winds
remain a bit breezy with gusts around 20 knots expected for the
next several hours. A line of strong to severe thunderstorms will
move through late this evening through the overnight hours. Have
included TEMPO groups to account for the timing of the
heaviest/strongest activity. MVFR/IFR ceilings and vis will be
possible with any passing showers or storm. Some light rain may
linger through mid morning before clearing out. Winds will turn to
the north-northwest in the wake of a passing cold front.

95/Castillo

&&

.FIRE WEATHER...

Fire danger is expected to be elevated this afternoon with minimum
RH values of 25 to 30 across the eastern half of Alabama. Higher
dewpoints across the western part of the state will keep RH
values from dropping as much. 20 foot winds will increase to 10
to 15 mph this afternoon. Moisture will continue to increase
tonight as a front and associated showers and storms move from
northwest to southeast overnight. Behind the front RH levels will
drop to 25-30 percent Monday afternoon across the northern half of
Alabama as winds shift to the northwest. The dry airmass will
overspread the entire area on Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     52  70  43  76 /  90  40   0   0
Anniston    52  71  46  77 /  90  60   0   0
Birmingham  53  72  48  76 /  90  50   0   0
Tuscaloosa  56  74  47  78 /  90  50   0   0
Calera      55  72  48  77 /  90  60   0   0
Auburn      54  72  49  76 /  80  80   0   0
Montgomery  57  74  48  79 /  90  80   0   0
Troy        55  75  49  79 /  60  80  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...95/Castillo
LONG TERM....16
AVIATION...95/Castillo
Hazardous weather outlook, Mar 23, 7:45 PM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
745 PM CDT Sun Mar 23 2025

ALZ011>015-017>050-250345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
745 PM CDT Sun Mar 23 2025

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a threat for isolated damaging winds up to 60 mph and large
hail up to the size of a quarter through 4 AM Monday across northern
and western portions of Central Alabama. A Severe Thunderstorm Watch
is now in effect for northwest portions of Central Alabama.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
tonight.

In the hours before

Special weather statement, Mar 23, 7:50 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
750 PM CDT Sun Mar 23 2025

ALZ011>013-240145-
Fayette AL-Marion AL-Lamar AL-
750 PM CDT Sun Mar 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MARION...NORTHWESTERN
FAYETTE AND NORTHERN LAMAR COUNTIES THROUGH 845 PM CDT...

At 750 PM CDT, Doppler radar was tracking a strong thunderstorm over
Detroit, or 11 miles northwest of Sulligent, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tucker, Detroit, Henson Springs, Bazemore, Wayside, Winfield, Rankin
Fite Airport, Twin, Brilliant, Guin, Gu-
Win, Hubbertville, Texas, Byrd, Beaverton, Pine Springs, Crews,
Marion County Public Lake, Glen Allen, and Piney Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central, northwestern and west central Alabama.

&&

LAT...LON 3414 8820 3410 8764 3380 8763 3391 8823
TIME...MOT...LOC 0050Z 276DEG 21KT 3404 8822

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:16 PM CDTSevere Thunderstorm WarningBMXMarion59 min
Mar 23, 7:50 PM CDTSpecial Weather StatementBMXMarion55 min
Mar 23, 7:56 PM CDTSevere Thunderstorm WarningBMXLamar, Marion64 min
Mar 23, 8:52 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXFayette, Marion41 min
Mar 23, 9:15 PM CDTSevere Thunderstorm WarningBMXWalker, Winston63 min
Mar 23, 9:37 PM CDTSevere Thunderstorm WarningBMXFayette, Marion53 min
Mar 23, 10:12 PM CDTSevere Thunderstorm WarningBMXWalker, Winston48 min
Mar 23, 10:41 PM CDTSpecial Weather StatementBMXPickens64 min
Mar 23, 11:21 PM CDTSpecial Weather StatementBMXPickens, Tuscaloosa54 min
Mar 24, 12:18 AM CDTSpecial Weather StatementBMXTuscaloosa42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.